Oklahoma, 2009

Damaging Winds in Oklahoma, June 3, 2009

June 3, 2009 · NWS OUN · 2 events in 2 counties and zones

A large area of thunderstorms developed over the Texas panhandle and moved east-southeast through the southern third of Oklahoma. The complex became better organized as it moved towards Cotton county, where a gust to 58 mph was measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large area of thunderstorms developed over the Texas panhandle and moved east-southeast through the southern third of Oklahoma. The complex became better organized as it moved towards Cotton county, where a gust to 58 mph was measured. As the thunderstorms moved east into south-central Oklahoma, another area of high winds developed, causing extensive damage in the Durant area. A couple of homes sustained major damage, with several others reporting minor damage. Numerous trees and power lines were downed by the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 8:47 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 2, 8:47 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT TUE JUN 2 2009

.UPDATE...
NO MAJOR CHANGES NEEDED THIS EVENING. CONVECTION SLOWLY INCREASING
ALONG COLD FRONT AS IT APPROACHES CENTRAL OK... AND SCATTERED
CONVECTION DEVELOPING AHEAD OF IT OVER SCENTRAL/SE OK. INSTABILITY
IS GREATER ACROSS N TX AND S OK BUT COMPLEX MOVING S THROUGH TX
MAY INTERCEPT BETTER MOISTURE AND MAY LIMIT CHANCES OF
REDEVELOPMENT OVER OUR SW ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  73  57  81 /  90  20  10   0
HOBART OK         60  79  57  83 /  70  20   0   0
WICHITA FALLS TX  64  78  60  80 /  70  20  10   0
GAGE OK           54  75  52  82 /  50  10   0  10
PONCA CITY OK     59  71  54  80 /  90  50  20   0
DURANT OK         67  74  60  81 /  70  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 2, 8:13 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT TUE JUN 2 2009

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
913 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HOLLIS... TO LAWTON...
TO WAURIKA... AND INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 3 AM.

IMPACTS...
HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD REMAIN PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THROUGH 3 AM.

DISCUSSION...
A COLD FRONT WILL MOVE SOUTHEAST OVERNIGHT... AND BY DAYBREAK
WEDNESDAY WILL EXTEND FROM NORTH CENTRAL TEXAS NORTHEASTWARD ACROSS
SOUTH CENTRAL AND EAST CENTRAL OKLAHOMA. THUNDERSTORMS WILL LIKELY
CONTINUE TO FORM NEAR AND AHEAD OF THE FRONT OVERNIGHT. INSTABILITY
IS RATHER LIMITED IN MOST AREAS... AS IS THE AMOUNT OF DEEP-LAYER
VERTICAL WIND SHEAR. INSTABILITY IS FORECAST TO BE SOMEWHAT GREATER
OVER WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... WHERE THE RISK OF
A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE GREATEST THROUGH LATE
TONIGHT. ELSEWHERE... MORE ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE OVERNIGHT AHEAD OF THE FRONT AS FAR NORTH AS CENTRAL AND
NORTH CENTRAL OKLAHOMA. THE SEVERE WEATHER RISK IS FORECAST TO
REMAIN MARGINAL... WITH THE MAIN CONCERN BEING HAIL UP TO AN INCH OR
SO IN DIAMETER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20  PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH COULD LEAD TO
LOCALIZED FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING...BUT
ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED. THERE IS A SLIGHT CHANCE
FOR THUNDERSTORMS ACROSS NORTHERN OKLAHOMA LATE IN THE WEEKEND
ASSOCIATED WITH A COLD FRONT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

24

In the hours before

Special weather statement, Jun 2, 6:40 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT TUE JUN 2 2009

OKZ021-033-034-030130-
BECKHAM OK-GREER OK-HARMON OK-
740 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF MADGE AT 740 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY.

PEOPLE IN SOUTHWEST BECKHAM...GREER AND HARMON COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

BURKE
Special weather statement, Jun 2, 9:32 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT TUE JUN 2 2009

OKZ034>036-030410-
JACKSON OK-KIOWA OK-GREER OK-
1032 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...JACKSON AND KIOWA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF BLAIR AT 1031 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS AROUND 45 MPH ARE POSSIBLE.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WARREN...
FRIENDSHIP...AND HEADRICK.

BURKE
Special weather statement, Jun 2, 10:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1103 PM CDT TUE JUN 2 2009

OKZ035>037-030445-
JACKSON OK-KIOWA OK-TILLMAN OK-
1103 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...KIOWA AND TILLMAN
COUNTIES.

STRONG THUNDERSTORMS EXTENDED FROM 7 MILES NORTH OF WARREN...TO
FRIENDSHIP...AND ALTUS. MOVEMENT WAS SOUTHEAST AT 15 MPH.

BRIEF HEAVY RAIN...SMALL HAIL AND WINDS AROUND 45 MPH ARE LIKELY.

BURKE
Special weather statement, Jun 2, 10:31 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1131 PM CDT TUE JUN 2 2009

OKZ041-046-030500-
MURRAY OK-CARTER OK-
1131 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF MILO AT 1131
PM CDT...MOVING EAST AT 10 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS AROUND 45 MPH ARE LIKELY. THIS
STORM MAY EXPAND TO APPROACH SPRINGER AND TURNER FALLS.

PEOPLE IN CARTER AND MURRAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

BURKE
Special weather statement, Jun 2, 11:22 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED JUN 3 2009

OKZ037-030545-
TILLMAN OK-
1222 AM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF FREDERICK AT
1223 AM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, Jun 2, 11:26 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT WED JUN 3 2009

OKZ038-044-030545-
COTTON OK-COMANCHE OK-
1226 AM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND COTTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER GERONIMO AT 1226 AM CDT...
MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30

The radar

The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cotton

When
June 3, 12:20 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.360, -98.322

Thunderstorm Wind, Bryan

When
June 3, 2:42 AM CST to 2:44 AM CST
Where
Bryan County, 4.3 mi NNE of Durant Eaker Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.990, -96.380

Significant damage was reported to two homes. A large tree fell on one of the homes, which caused significant damage. Five to eight other homes sustained minor roof damage. Numerous large trees were downed, as well as several power lines. Damage was mainly confined to areas west and north of downtown Durant. Monetary damage estimates were not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181032, 181035.